Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 36, NWS Key West, FL

April 21, 2021

NWS Key West, FL issued this special marine warning at Apr 21, 2021, 3:27 PM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2021, 3:27 PM EDT (19:27 UTC)
Expired
Apr 21, 2021, 4:30 PM EDT
In force
63 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 155 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 7.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1856 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1856 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WHUS52 KKEY 211927
SMWKEY
GMZ055-075-212030-
/O.NEW.KKEY.MA.W.0036.210421T1927Z-210421T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
327 PM EDT Wed Apr 21 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
  Tortugas out 60 nm...

* Until 430 PM EDT.

* At 327 PM EDT, a strong thunderstorm was located 18 nm south of 
  Tortugas Ecological Reserve South, moving east southeast at 10 
  knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* The strong thunderstorm will remain over mainly open waters.

LAT...LON 2435 8329 2434 8288 2386 8291 2389 8325
      2410 8329
TIME...MOT...LOC 1927Z 291DEG 12KT 2413 8316 

HAIL...0.00IN
WIND...>34KTS

$$

LIW
2 follow-up statements
593 
FZUS72 KKEY 212005
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
405 PM EDT Wed Apr 21 2021

GMZ055-075-212030-
/O.CON.KKEY.MA.W.0036.000000T0000Z-210421T2030Z/
405 PM EDT Wed Apr 21 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 430 PM EDT...

For the following areas...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas
out 60 nm...

At 405 PM EDT, a strong thunderstorm was located 18 nm southeast of
Tortugas Ecological Reserve South, moving east at 15 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

The strong thunderstorm will remain over mainly open waters.

LAT...LON 2434 8288 2386 8291 2388 8314 2435 8311
TIME...MOT...LOC 2005Z 265DEG 15KT 2415 8296 

HAIL...0.00IN
WIND...>34KTS

$$

LIW
175 
FZUS72 KKEY 212029
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
429 PM EDT Wed Apr 21 2021

GMZ055-075-212039-
/O.EXP.KKEY.MA.W.0036.000000T0000Z-210421T2030Z/
429 PM EDT Wed Apr 21 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 430 PM EDT...

The affected areas were... 
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas
out 60 nm...

The thunderstorm has moved out of the warned area.

LAT...LON 2434 8288 2386 8291 2388 8314 2435 8311
TIME...MOT...LOC 2029Z 291DEG 12KT 2413 8290 

$$

LIW

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 21, 11:07 AM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 21, 11:07 AM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1107 AM EDT Wed Apr 21 2021

.DISCUSSION...
Currently - An old frontal boundary draped across South Florida
and the southeastern Gulf of Mexico is associated with a band of
showers with embedded thunderstorms. Thus far, this convective
activity has remained beyond our gulf zones. However this
boundary is sagging slowly southeastward, shoved by high pressure
building down through the Gulf of Mexico. Ahead of this boundary,
winds across the Keys are light to gentle and variable in
direction. This is despite the western flank of the Atlantic ridge
extending across Cuba. The weak flow in and around the Keys is
confluent, with squeezing taking place between the ridge to our
south and a mid latitude trough over and east of the Florida
Peninsula. As a result, a band or two of showers and a few
thunderstorms have developed across the Upper Keys this morning.

Short Term Update - The previously mentioned high pressure will
force the old frontal boundary through the Keys late this
afternoon and evening. Ahead of this, winds will gradually firm up
out of the west then shift northwest to north as the old front is
flushed through. This mornings soundings and forecast soundings
indicate virtually no inhibition with above normal PWATs near 2
inches. Given this, there will be a chance for showers and a few
thunderstorms. There will be ample time and sufficient sunshine,
under fairly weak flow, to push temperatures up into the mid to
upper 80s early this afternoon. Dew points will hover in the mid
70s.

&&

.MARINE...
An Atlantic ridge across Cuba and an old frontal boundary across
the southeastern Gulf of Mexico will result in light winds
gradually firming up out of the west early this afternoon. High
pressure building down the Gulf of Mexico will flush the old
frontal zone into Keys waters later this afternoon and evening
resulting in winds gradually shifting northwest to north then
strengthen a bit further. There will be a chance for showers and
isolated thunderstorms. Minor adjustments made in the first period
in the morning marine update.

&&

.AVIATION...
VFR conditions will prevail at both island terminals through 00z
this evening. Scattered showers and a few thunderstorms associated
with a frontal passage will push through the Keys from west to east
after 18z today. Only a period of VCSH is currently included in the
TAF at this time due to the uncertainty in timing and evolution, but
TEMPOs and amendments are expected later this afternoon. Light and
variable winds will become southwest to west early this afternoon,
then become west to northwest and increase to 8 to 12 knots.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....BT
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 21, 4:31 AM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
431 AM EDT Wed Apr 21 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-220845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
431 AM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A few thunderstorms are possible along the Florida Keys and the
adjacent coastal waters.

The primary thunderstorm hazard will be cloud to surface lightning
strikes.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Apr 21, 1:56 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
156 PM EDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     WATER SPOUT      2 S CHANNEL 5 BRIDGE    24.81N 80.77W
04/21/2021                   GMZ043             FL   PUBLIC

            MULTIPLE WATERSPOUTS WERE OBSERVED BY A LOCAL RESIDENT
            JUST OFF THE SOUTHEASTERN COAST OF LAYTON, FL AT 1158 AM
            EDT. ONE OF THEM HAD A VISIBLE SPRAY RING WHILE THE OTHER
            TWO HAD FUNNELS BUT WERE NOT OBSERVED AT GROUND LEVEL.

&&

JAM

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:48 PM EDTSpecial Marine WarningKEY40 min
Apr 21, 4:21 PM EDTSpecial Marine WarningKEY54 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.